Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

October 20, 2021Trempealeau County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Oct 20, 2021, 2:30 PM CDT for Trempealeau County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2021, 2:30 PM CDT (19:30 UTC)
Expired
Oct 20, 2021, 3:00 PM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Hail
0.25 in
Wind
30

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 72 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS83 KARX 201930
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
230 PM CDT Wed Oct 20 2021
 
WIZ032>034-202000-
Buffalo WI-Jackson WI-Trempealeau WI-
230 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of northeastern
Buffalo, northwestern Jackson and Trempealeau Counties through 300 PM
CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitehall, moving northeast at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Arcadia, Mondovi, Whitehall, Osseo, Galesville, Blair, Independence,
Strum, Price, Franklin, York, Eleva, Northfield, Merrillan, Ettrick,
Alma Center, Levis, Taylor, Hixton and Pigeon Falls.

This includes Interstate 94 between mile markers 88 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4451 9092 4451 9083 4447 9080 4442 9080
      4442 9075 4440 9073 4405 9133 4455 9173
      4460 9162 4460 9092
TIME...MOT...LOC 1929Z 230DEG 43KT 4439 9127 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

Peters

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Oct 20, 2:28 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 20, 2:28 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
228 PM CDT Wed Oct 20 2021

.SHORT TERM...(This evening through Thursday)
Issued at 228 PM CDT Wed Oct 20 2021

Rounds of showers and storms today will continue into the
overnight hours as a low pressure system currently situated on the
Iowa/Minnesota boarder moves east into Wisconsin tonight. Modest
mixed layer CAPE of 250-500 J/kg in the warm sector aided in the
development of thunderstorms across portions of northeast Iowa and
southeast Minnesota this afternoon. Some storms produced pea-
sized hail. Heading into the evening hours, storms will become
less likely with daytime heating tapering off and the CAPE axis
shifting east.

As the cyclone moves east tonight, its cold front will pass
through providing forcing for additional showers. The cyclone
begins to occlude as it approaches helping the rain shield to wrap
around the northwestern quadrant of the cyclone. The northern
portion of the forecast area will receive additional rounds of
rain into the morning hours tomorrow as a result. Cooler
temperatures and gusty winds are expected tomorrow thanks to
northerly flow behind the cold front. Most areas will see high
temperatures in the low to mid 50s with sustained winds of 10-15
knots and gusts up to 20-25 knots. Skies will gradually clear from
north to south throughout the morning leading to mostly sunny
skies in the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 228 PM CDT Wed Oct 20 2021

Once the system currently impacting the area moves out of the
region, a large area of high pressure looks to settle in for a
couple of days. The high will bring in cooler air along with good
radiational cooling conditions at night that will likely allow
temperatures to dip below freezing for most of the area both
Thursday and Friday night. This will set the stage for widespread
frost and/or freezing conditions that will likely end the growing
season and require a headline to issued with later forecasts.

Once the ridge moves out of the region, the longer range models
become quite divergent on how the pattern evolves over the weekend
into next week. There is good agreement that short wave troughs
will be coming in off the Pacific Ocean but the difference arise
as to whether an upper level low will form over the weekend in the
lee of the Rockies (ECMWF) or the flow remains quasi-zonal
bringing the short wave troughs over the Midwest (GFS). These
differences continue into next week with the upper level low
potentially drifting east across the Mid-Mississippi River Valley
or ridging developing over the area. To reconcile these
differences, will include a chance for some precipitation starting
Saturday night continuing through Monday. This looks to mainly be
rain, although a little bit of snow could mix in Saturday night
at the onset as the precipitation spreads into the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Oct 20 2021

Scattered showers and thunderstorms are possible today and tonight
as a low pressure system makes its way through the area. VFR
conditions will persist until late tonight when a frontal passage
brings ceilings down to MVFR and possibly IFR heights. There is
still some uncertainty as to how low ceilings will drop, so opted to
keep LSE at MVFR ceilings for now. Southeast winds today around 5-10
knots will shift overnight as the front passes through. Northerly
winds 10-15 knots will follow. Skies will gradually clear out
tomorrow morning with VFR conditions returning around 16Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...KAA
LONG TERM...04
AVIATION...KAA
Hazardous weather outlook, Oct 20, 3:34 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Wed Oct 20 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
334 AM CDT Wed Oct 20 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms will be possible through tonight. A few of these
storms may be strong to severe between 2 PM and 8 PM. These
storms will be capable of producing hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread frost and freeze looks possible on both Thursday night
and Friday night. This may bring an end to the growing season for
much of the area.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Oct 20, 12:35 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1235 PM CDT Wed Oct 20 2021

IAZ008-009-018-019-201800-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-
1235 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of southeastern
Mitchell, Howard, northeastern Floyd and northwestern Chickasaw
Counties through 100 PM CDT...

At 1234 PM CDT, trained weather spotters reported a strong
thunderstorm 8 miles southwest of Elma, or 9 miles northeast of
Charles City, moving northeast at 45 mph.

HAZARD...Pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Riceville, Elma, Lime Springs, Alta Vista, Chester, Colwell,
Bassett, Lylahs Marsh County Park, Saratoga, Maple Leaf, Bonair,
Hayden Prairie, Colwell County Park, Davis Corners, Lourdes and
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9247 4350 9208 4304 9251 4313 9272
TIME...MOT...LOC 1734Z 210DEG 39KT 4317 9256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

04
Special weather statement, Oct 20, 1:12 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
112 PM CDT Wed Oct 20 2021

IAZ009-010-MNZ087-088-095-201915-
Winneshiek IA-Howard IA-Olmsted MN-Fillmore MN-Winona MN-
112 PM CDT Wed Oct 20 2021

...Strong thunderstorms will impact portions of eastern Howard,
northwestern Winneshiek, western Winona, southeastern Olmsted and
central Fillmore Counties through 215 PM CDT...

At 112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wykoff to near Cresco. Movement was north
at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cresco, Preston, St. Charles, Chatfield, Lewiston, Harmony,
Lanesboro, Dover, Altura, Wykoff, Fountain, Fillmore, Rushford
Village, Saratoga, Highland, Bristol, Amherst, Fremont, Pilot Mound
and Arendahl.

This includes Interstate 90 in Minnesota between mile markers 228 and
244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4411 9209 4411 9208 4413 9208 4419 9205
      4419 9185 4365 9184 4326 9221 4373 9229
TIME...MOT...LOC 1812Z 201DEG 45KT 4367 9225 4335 9222

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

04
Special weather statement, Oct 20, 1:44 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
144 PM CDT Wed Oct 20 2021

MNZ079-088-095-WIZ032-201945-
Wabasha MN-Fillmore MN-Winona MN-Buffalo WI-
144 PM CDT Wed Oct 20 2021

...Strong thunderstorms will impact portions of western Winona,
northeastern Wabasha, eastern Fillmore and Buffalo Counties through
245 PM CDT...

At 143 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plum City to near Kellogg to near
Lanesboro. Movement was northeast at 45 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Winona, Mondovi, Wabasha, Alma, Buffalo, Goodview, Rushford,
Lewiston, Buffalo City, Fountain City, Lanesboro, Stockton,
Rollingstone, Altura, Kellogg, Modena, Dodge, Wilson and Waumandee.

This includes Interstate 90 in Minnesota between mile markers 238 and
255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4441 9208 4459 9202 4460 9153 4425 9153
      4422 9157 4421 9160 4418 9160 4417 9161
      4414 9156 4411 9155 4410 9154 4404 9157
      4403 9156 4385 9172 4384 9173 4383 9173
      4354 9198 4422 9198 4442 9215
TIME...MOT...LOC 1843Z 208DEG 38KT 4460 9220 4428 9195 4367 9194

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

04
Special weather statement, Oct 20, 2:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
230 PM CDT Wed Oct 20 2021

WIZ032>034-202000-
Buffalo WI-Jackson WI-Trempealeau WI-
230 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of northeastern
Buffalo, northwestern Jackson and Trempealeau Counties through 300 PM
CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitehall, moving northeast at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Arcadia, Mondovi, Whitehall, Osseo, Galesville, Blair, Independence,
Strum, Price, Franklin, York, Eleva, Northfield, Merrillan, Ettrick,
Alma Center, Levis, Taylor, Hixton and Pigeon Falls.

This includes Interstate 94 between mile markers 88 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4451 9092 4451 9083 4447 9080 4442 9080
      4442 9075 4440 9073 4405 9133 4455 9173
      4460 9162 4460 9092
TIME...MOT...LOC 1929Z 230DEG 43KT 4439 9127

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Peters

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 1:44 PM CDTSpecial Weather StatementARXBuffalo61 min
Oct 20, 3:01 PM CDTSpecial Weather StatementARXClark, Jackson44 min
Oct 20, 12:35 PM CDTSpecial Weather StatementARXHoward25 min
Oct 19, 8:06 PM CDTSpecial Weather StatementARXFillmore24 min
Oct 20, 1:12 PM CDTSpecial Weather StatementARXFillmore63 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.